Alert archive / Ohio / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 37, NWS Cleveland, OH

May 25, 2019Sandusky County, Seneca County, Ohio

NWS Cleveland, OH issued this severe thunderstorm warning at May 25, 2019, 1:59 PM EDT for Sandusky County, Seneca County, Ohio. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 25, 2019, 1:59 PM EDT (17:59 UTC)
Expired
May 25, 2019, 2:45 PM EDT
In force
46 min
Issued by
NWS Cleveland, OH
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Sandusky County, OH, Seneca County, OH

The radar

The Cleveland radar (KCLE), 113 km from the middle of the area, began a volume at 17:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 6.0 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2019-05-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 109 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2019-05-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 331 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
109 J/kg
Mixed-layer CIN
-204 J/kg
Mixed-layer LCL
898 m above ground
0-6 km bulk shear
60 kt
0-1 km storm-relative helicity
331 m²/s²
0-3 km storm-relative helicity
348 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted.

445 
WUUS51 KCLE 251759
SVRCLE
OHC143-147-251845-
/O.NEW.KCLE.SV.W.0037.190525T1759Z-190525T1845Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Cleveland OH
159 PM EDT Sat May 25 2019

The National Weather Service in Cleveland has issued a

* Severe Thunderstorm Warning for...
  Seneca County in northwestern Ohio...
  Southern Sandusky County in northwestern Ohio...

* Until 245 PM EDT.

* At 159 PM EDT, a severe thunderstorm was located near Tiffin,
  moving east at 50 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Minor damage to vehicles is possible. Expect damage to 
           trees and power lines.

* Locations impacted include...
  Tiffin, Fremont, Fostoria, Bellevue, Clyde, Green Springs,
  Bloomville, New Riegel, Ballville, Attica, Bettsville, Republic,
  Burgoon, Flat Rock, Bascom, Kansas, Vickery and Stony Prairie.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4128 8341 4143 8285 4104 8283 4100 8342
TIME...MOT...LOC 1759Z 264DEG 46KT 4114 8327 

HAIL...1.00IN
WIND...60MPH
 
$$

Clark
3 follow-up statements
587 
WWUS51 KCLE 251815
SVSCLE

Severe Weather Statement
National Weather Service Cleveland OH
215 PM EDT Sat May 25 2019

OHC143-147-251845-
/O.CON.KCLE.SV.W.0037.000000T0000Z-190525T1845Z/
Seneca OH-Sandusky OH-
215 PM EDT Sat May 25 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 245 PM EDT
FOR SENECA AND SOUTHEASTERN SANDUSKY COUNTIES...

At 214 PM EDT, a severe thunderstorm was located near Tiffin, moving
east at 45 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to vehicles is possible. Expect damage to 
         trees and power lines.

Locations impacted include...
Tiffin, Fostoria, Bellevue, Clyde, Green Springs, Bloomville, New
Riegel, Attica, Republic, Flat Rock and Bascom.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4131 8312 4138 8285 4104 8283 4100 8342
      4114 8341 4120 8323
TIME...MOT...LOC 1814Z 259DEG 37KT 4116 8308 

HAIL...1.00IN
WIND...60MPH
 
$$

Clark
911 
WWUS51 KCLE 251833
SVSCLE

Severe Weather Statement
National Weather Service Cleveland OH
233 PM EDT Sat May 25 2019

OHC143-251843-
/O.CAN.KCLE.SV.W.0037.000000T0000Z-190525T1845Z/
Sandusky OH-
233 PM EDT Sat May 25 2019

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN SANDUSKY COUNTY
IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 900 PM EDT for
north central and northwestern Ohio.

LAT...LON 4110 8341 4113 8320 4125 8296 4126 8290
      4125 8285 4104 8283 4100 8342 4108 8342
TIME...MOT...LOC 1833Z 257DEG 37KT 4119 8285 

$$

OHC147-251845-
/O.CON.KCLE.SV.W.0037.000000T0000Z-190525T1845Z/
Seneca OH-
233 PM EDT Sat May 25 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 245 PM EDT
FOR CENTRAL SENECA COUNTY...

At 233 PM EDT, a severe thunderstorm was located near Bellevue, or 13
miles west of Norwalk, moving east at 45 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to vehicles is possible. Expect damage to 
         trees and power lines.

Locations impacted include...
Tiffin, Bloomville, New Riegel, Attica, Republic and Flat Rock. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4110 8341 4113 8320 4125 8296 4126 8290
      4125 8285 4104 8283 4100 8342 4108 8342
TIME...MOT...LOC 1833Z 257DEG 37KT 4119 8285 

HAIL...1.00IN
WIND...60MPH
 
$$

Clark
807 
WWUS51 KCLE 251839
SVSCLE

Severe Weather Statement
National Weather Service Cleveland OH
239 PM EDT Sat May 25 2019

OHC147-251849-
/O.EXP.KCLE.SV.W.0037.000000T0000Z-190525T1845Z/
Seneca OH-
239 PM EDT Sat May 25 2019

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL SENECA COUNTY WILL
EXPIRE AT 245 PM EDT...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will 
be allowed to expire.  However gusty winds and brief heavy rain 
associated with other thunderstorms are still possible.

A Severe Thunderstorm Watch remains in effect until 900 PM EDT for
north central and northwestern Ohio.

LAT...LON 4110 8341 4113 8320 4125 8296 4126 8290
      4125 8285 4104 8283 4100 8342 4108 8342
TIME...MOT...LOC 1839Z 262DEG 33KT 4106 8334 

$$

Clark

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at May 25, 1:44 PM EDT, 15 minutes earlier.

Area forecast discussion, May 25, 1:44 PM EDT, 15 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
144 PM EDT Sat May 25 2019

...18z Aviation Forecast Update...

.SYNOPSIS...
A warm front will lift northeast of the area through the
morning hours Saturday. A cold front will slowly sag south
towards the area through Saturday night, pushing just south of
the area Sunday. The front will remain between the southern
Great Lakes and Ohio valley through Monday before lifting north
through the area Monday night into Tuesday, remaining north of
the area through midweek.

&&

.NEAR TERM /THROUGH SUNDAY/...
Minor adjustments to pop and sky trends through mid morning,
otherwise have left the forecast in tact for the day.

Original discussion...
Fairly low confidence forecast today into tonight, as a warm
front lifts northeast across the area early this morning. A few
thunderstorms have developed over Lake Erie ahead of the front,
and may push inland over far NE OH/NW PA through daybreak.
Forecast becomes increasingly uncertain through the morning.
Hi-res guidance signals have been rather erratic with both run
to run and inter-model consistency, which leads to lower
confidence in specific timing, coverage and intensity of the
thunderstorms during the afternoon/evening. The first feature of
note is an area of clouds and an isolated storm near Louisville,
KY, near an area of weak low level moisture convergence. A
relatively consistent signal across the hi-res guidance is for
this area to track northeast through central and eastern OH into
western PA through the morning hours. As daytime heating
commences and mixing deepens, a few showers/storms may impact
the southeast/eastern part of the area. Pops generally increase
through the morning hours across the eastern part of the area.
As modest destabilization occurs through midday, a weak lake
breeze boundary may serve as a focus for convection east of
Cleveland.

The big question is the evolution of convection this afternoon
across the area. Model solutions have diverged significantly
over the past 24 hours, as a potent mid level vort max ejects
eastward through the area mid/late afternoon. This is expected
to be the main synoptic/mesoscale feature to initiate
convection across the area. However, there may be a low level
outflow boundary, noted near the NE IL/NW IN border per KLOT
radar, that may arrive in northwest OH by 18Z and serve as an
earlier focus for convection. A few factors are becoming
increasingly unfavorable for widespread convection and severe
weather. First, the earlier convection fires will help limit
overall destabilization across the area, with a muted severe
thunderstorm risk as increasing deep layer shear is still only
in the 20-30 kt range. This may result in more
scattered/isolated pulse type storms that may pose a downburst
type threat vs. more organized convection producing more
widespread wind damage. Also, mixing looks to be fairly robust
through the morning hours across the region, with a good amount
of mid level dry air and only modest moisture in the 925-850mb
layer through the afternoon, which could limit overall
destabilization as well. Overall, expecting isolated/scattered
convection to form across the region between 18-21Z, and am
leaning towards more isolated strong to severe thunderstorms vs.
more a more widespread/organized line. With steep low level
lapse rates and good dry air aloft, expecting damaging winds to
be the main threat with any stronger convection. Opted for pops
increasing into the high likely range mid/late afternoon,
pushing southeast through the evening with lower pops into the
overnight. Went on the higher end of guidance for high temps
today, with low/mid 80s expected, although imagine a few spots
will get into the upper 80s with the impressive mixing.

The focus for convection will shift south of the area overnight
into early Sunday, however another decent wave looks to track
east across the area during the day Sunday, which will bring
another increase in pops to the likely range. SPC is
highlighting the southern part of the area in a marginal/slight
risk, with decent deep layer shear and expected surface
destabilization through the morning/early afternoon. Highs will
be cooler in the mid/upper 70s on Sunday.

&&

.SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY NIGHT/...
Jet energy moving through the westerly flow Sunday night will likely
keep thunderstorms going through midnight then decrease in coverage
as the frontal boundary gets nudged southward. The Memorial Day
forecast is challenging with a weak area of high pressure building
across the area for the morning but then a warm front will approach
from the south by evening. Currently we do not have a good feeling
on the timing of the pieces of jet energy that will move through the
upper level flow which makes it difficult to forecast a time that
convection will develop. However chances of thunderstorms will
increase from southwest to northeast through the afternoon into the
evening with the best chances potentially occurring Monday night.
This warm front may not clear Lake Erie for Tuesday and could become
a focus for new development Tuesday afternoon into the overnight as
the next ripple of low pressure moves across the central Great
Lakes.

So the main take away is be prepared for at least isolated/scattered
thunderstorms through the period with Monday morning potentially the
best morning to see dry conditions.

Monday will be slightly cooler in the wake of the weak cold front
with highs in the 70s, warmest south. All locations should be warmer
on Tuesday with most locations warming well into the 80s.

&&

.LONG TERM /WEDNESDAY THROUGH FRIDAY/...
The long term period doesnt change much with a frontal boundary
remaining in the area into Thursday evening. So expect to see
isolated/scattered showers and thunderstorms through the period with
mesoscale features driving the convection until the cold front
attempts to sweep across the area Thursday evening. Models currently
favor dry for Friday with high pressure over the central Great Lakes.

Wednesday should be the warm day of the long term with highs in the
upper 70s to mid 80s. Cooler but the region should be very close to
seasonal averages.

&&

.AVIATION /18Z Saturday THROUGH Thursday/...
There are a couple aviation concerns with this TAF update. The
main concern will be the broken line of severe convection
developing across northern Ohio this afternoon moving into
northwest Pennsylvania by early evening. These storms will be
moving fast and likely impact some airports. Will carry VCTS for
all sites this afternoon with mention a TEMPO for 2 hours of
most likely impacting certain sites. The earliest impacts will
be west and latest impacting airport further east. The severe
convection should be east of our local area by 00z this evening.
Damaging wind gusts up to 70 mph and large hail along with
frequent lightning will be the main threats. The other aviation
concern will be the strong gusty southwest winds this afternoon
Wind gusts will be up to 30 knots possible. Mainly VFR weather
expected except during impacts of convection. MVFR ceilings will
move in between 2K and 3K feet by Sunday morning. Winds will
also shift to northwesterly up to 10 knots.

OUTLOOK...Non-VFR possible through Tuesday morning and again
Tuesday night into Wednesday.

&&

.MARINE...
Several pieces of low pressure will impact the region today through
Tuesday night with a frontal boundary meandering across or near the
lake. So expect changing wind directions through the period. The
strongest southwest winds will likely occur this afternoon into
tonight and again Tuesday into Tuesday night ahead of a cold front
each time. Current thinking is that winds will max out around 15
knots so the chances of a small craft advisory are very low.

There is a brief period of easterly winds Monday evening that will
bring water levels up across the western basin of the lake. However
speeds may not be high enough to cause anything more than minor
flooding issues with the extremely high water levels.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...None.
PA...None.
MARINE...None.

&&

SYNOPSIS...Greenawalt
NEAR TERM...Greenawalt
SHORT TERM...MM
LONG TERM...MM
AVIATION...Griffin
MARINE...MM
Hazardous weather outlook, May 25, 7:03 AM EDT, 6 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Cleveland OH
703 AM EDT Sat May 25 2019

OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-261115-
Lucas-Wood-Ottawa-Sandusky-Erie-Lorain-Cuyahoga-Lake-Geauga-
Ashtabula Inland-Hancock-Seneca-Huron-Medina-Summit-Portage-Trumbull-
Wyandot-Crawford-Richland-Ashland-Wayne-Stark-Mahoning-Marion-Morrow-
Holmes-Knox-Ashtabula Lakeshore-Northern Erie-Southern Erie-
703 AM EDT Sat May 25 2019

This Hazardous Weather Outlook is for north central Ohio, northeast
Ohio, northwest Ohio and northwest Pennsylvania.

.DAY ONE...Today and tonight.

There will be a slight risk of severe thunderstorms on Saturday,
mainly during the afternoon and evening. Damaging winds are the
primary threat, with large hail possible as well.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Severe thunderstorms will be possible on Sunday along a cold front
that will be located near a line from Marion to Millersburg.
Damaging winds and hail will be possible along with locally heavy
rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

LEZ061-142>149-162>169-261115-
Lake Erie open waters from Ripley to Buffalo NY-
Lake Erie nearshore waters from Maumee Bay to Reno Beach OH-
Lake Erie nearshore waters from Reno Beach to The Islands OH-
Lake Erie nearshore waters from The Islands to Vermilion OH-
Lake Erie nearshore waters from Vermilion to Avon Point OH-
Lake Erie nearshore waters from Avon Point to Willowick OH-
Lake Erie nearshore waters from Willowick to Geneva-on-the Lake OH-
Lake Erie nearshore waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie nearshore waters from Conneaut OH to Ripley NY-
Lake Erie open waters from Maumee Bay to Reno Beach OH-
Lake Erie open waters from Reno Beach to The Islands OH-
Lake Erie open waters from The Islands to Vermilion OH-
Lake Erie open waters from Vermilion to Avon Point OH-
Lake Erie open waters from Avon Point to Willowick OH-
Lake Erie open waters from Willowick to Geneva-on-the-Lake OH-
Lake Erie open waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie open waters from Conneaut OH to Ripley NY-
703 AM EDT Sat May 25 2019

This Hazardous Weather Outlook is for Lake Erie.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, May 25, 1:54 PM EDT, 5 minutes before
Special Weather Statement
National Weather Service Cleveland OH
154 PM EDT Sat May 25 2019

OHZ008-018-251830-
Seneca-Sandusky-
154 PM EDT Sat May 25 2019

...A STRONG THUNDERSTORM WILL AFFECT SENECA AND SOUTHERN SANDUSKY
COUNTIES...

At 154 PM EDT, a strong thunderstorm was located over Fostoria,
moving east at 45 mph.

Wind gusts up to 50 mph are possible with this storm.

Locations impacted include...
Tiffin, Fremont, Fostoria, Bellevue, Clyde, Green Springs, Ballville,
Bettsville, Republic, Burgoon, Flat Rock, Bascom, Kansas, Vickery and
Stony Prairie.

LAT...LON 4143 8285 4111 8284 4106 8342 4126 8342
TIME...MOT...LOC 1754Z 256DEG 39KT 4115 8337

Clark

The office that day

Everything else NWS Cleveland, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 25, 1:25 PM EDTSevere Thunderstorm WarningCLEHancock35 min
May 25, 1:54 PM EDTSpecial Weather StatementCLESeneca36 min
May 25, 2:29 PM EDTSpecial Marine WarningCLE40 min
May 25, 2:37 PM EDTSpecial Weather StatementCLEErie38 min
May 25, 3:04 PM EDTSpecial Weather StatementCLEOttawa41 min
May 25, 3:09 PM EDTSpecial Marine WarningCLE51 min
May 25, 3:15 PM EDTSevere Thunderstorm WarningCLELucas, Ottawa26 min
May 25, 3:52 PM EDTSpecial Marine WarningCLE83 min
May 25, 4:05 PM EDTSpecial Weather StatementCLECrawford, Erie, Hancock, Lucas, Marion, Sandusky and 3 more40 min
May 25, 4:15 PM EDTSevere Thunderstorm WarningCLEMedina, Portage, Stark, Summit, Wayne45 min
May 25, 4:55 PM EDTSevere Thunderstorm WarningCLEPortage, Stark65 min
May 25, 4:56 PM EDTSpecial Weather StatementCLEAshland, Crawford, Knox, Morrow, Richland49 min
May 25, 5:14 PM EDTSpecial Marine WarningCLE91 min
May 25, 5:47 PM EDTSevere Thunderstorm WarningCLEAshtabula, Geauga, Portage, Trumbull43 min
May 25, 5:48 PM EDTSpecial Weather StatementCLEHolmes, Wayne42 min
May 25, 6:11 PM EDTSpecial Weather StatementCLEStark34 min
May 25, 6:22 PM EDTSevere Thunderstorm WarningCLEStark23 min
May 25, 6:25 PM EDTSevere Thunderstorm WarningCLEAshtabula, Trumbull35 min
May 25, 6:29 PM EDTSevere Thunderstorm WarningCLEMahoning, Portage, Trumbull31 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.